Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 152, NWS Jacksonville, FL

June 2, 2003Putnam County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 2, 2003, 2:49 PM EDT for Putnam County, Florida. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2003, 2:49 PM EDT (18:49 UTC)
Expired
Jun 2, 2003, 3:45 PM EDT
In force
56 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Putnam County, FL

The radar

The Jacksonville radar (KJAX), 118 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WUUS52 KJAX 021849
SVRJAX
FLC107-021945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
248 PM EDT MON JUN 2 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PUTNAM COUNTY IN NORTHEAST FLORIDA

* UNTIL 345 PM EDT

* AT 248 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES
  SOUTHWEST OF WELAKA...OR ABOUT 6 MILES NORTHEAST OF SALT SPRINGS...
  MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 345 PM EDT...
  WELAKA AND POMONA PARK...
  GEORGETOWN AND LAKE COMO...
  CRESCENT CITY...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

LAT...LON 2941 8149 2935 8164 2947 8176 2952 8152
$$

ENYEDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:30 PM EDT, 19 minutes earlier.

Area forecast discussion, Jun 2, 2:30 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT MON JUN 2 2003

SFC ANALYSIS SHOWS WEAK FRONT ACROSS NRN FL WITH SCT SHOWERS AND
STORMS FIRING FROM GILCHRIST CO TO FLAGLER CO. LAPS ANALYSES SHOWS
SB CAPES AOB 3000 J/KG OVER ALACHUA CI AND LI -6/-7.

FORECAST...MODEL PROGS SHOW FRONT LIFTING NWD WITH CONVECTION
SHIFTING NWD. EXPECT CONVECTION GOING INTO EVENING TO BE ISOL TO SCT
AS MOST OF IT IS GENERATED FROM AFTN HEATING. TUE...SW WINDS AND
PLENTY OF LOW LEVEL MOISTURE ALONG WITH FAVORABLE INSTABILITY WITH
CAPES AOA 2000 J/KG/LI NEAR -6 AT TIMES WILL ONCE AGAIN RESULT IN
SCT CONVECTION SOME LIFT ASSOCD WITH SHORTWAVE TO OUR NW. WEAK FRONT
BOUNDARY ALSO PROGGED TO SAG SEWD TOWARD THE FORECAST AREA TUE AFTN.
WED...FRONT EXPECT TO LAY ACROSS THE CAROLINAS TO NEAR CENTRAL GA
WED AFTN. WILL GO WITH LIKELY POPS FOR SE GA AND 40-50 POPS ELSW.

MARINE...WILL CONTINUE TO LEAN TOWARD SCEC CRITERIA IN THE SHORT
TERM AS THE COLD FRONT NEARS THE AREA TUE NIGHT THRU WED. WILL
CONTINUE WITH BLO HEADLINES THRU THE END OF THE WEEK.

FIRE WX...NO CONCERNS.

EXTDD...GFS CONSISTENT IN SHOWING DEEP LAYER MOISTURE OVER THE AREA
THU AND FRI WITH PWATS MAINLY ABOVE 1.5 INCHES. A FRONTAL BOUNDARY
IS PROGGED TO BE OVER THE SE STATES FROM THE CAROLINAS TO SRN AL AND
MS AREAS. THIS IN COMBINATION WITH SEA BREEZE BOUNDARIES SUPPORT
CHANCE POPS. FOR THE WEEKEND...LATEST RUNS SHOW FRONT GETTING
REINFORCED BY A SHORTWAVE TROUGH MOVING OUT OF THE PLAINS WHILE
WEAKENING. THE FRONT WILL GET PUSHED FURTHER S AND WILL CONT TO THE
CHANCE POP FORECAST. ALTHOUGH MRF DRIES ATMOS OUT ON MON AM INCLINED
TO LEAVE POPS IN DUE TO INCONSISTENCY WITH PREVIOUS RUN.

PRELIM CCF...
AMG   68  87  70  85 /  20  40  40  60
SSI   72  85  73  83 /  30  40  40  50
JAX   70  89  71  87 /  30  40  40  50
SGJ   73  86  74  84 /  20  40  40  40
GNV   70  90  70  88 /  20  40  30  50
OCF   70  92  70  89 /  10  30  30  40

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
Hazardous weather outlook, Jun 2, 12:05 PM EDT, 2 hours 44 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-022200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1205 PM EDT MON JUN 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE AREA.
A STATIONARY FRONT OVER NORTHEAST FLORIDA AND AN AFTERNOON SEABREEZE
FRONT WILL RESULT IN MOST OF THE STORMS OCCURRING OVER NORTHEAST
FLORIDA. NO SEVERE STORMS ARE EXPECTED...BUT A FEW STORMS COULD
PRODUCE FREQUENT LIGHTNING...STRONG GUSTY WINDS...SMALL HAIL...AND
LOCALLY HEAVY RAINFALL AS THEY MOVE EAST. ON AVERAGE...LIGHTNING
KILLS MORE PEOPLE EACH YEAR THAN DO TORNADOES. SEEK SHELTER SHOULD
THUNDERSTORMS APPROACH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

In the hours before

Special weather statement, Jun 2, 2:02 PM EDT, 47 minutes before
FLZ038-021845-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
202 PM EDT MON JUN 2 2003

...STRONG THUNDERSTORMS WILL IMPACT FLAGLER COUNTY THROUGH 245 PM...

AT 202 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHWEST OF BUNNELL...MOVING
SLOWLY SOUTHEAST AROUND 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND PALM COAST...ESPANOLA AND DUPONT THROUGH 245 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ENYEDI
Special weather statement, Jun 2, 2:20 PM EDT, 29 minutes before
FLZ036-021900-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT MON JUN 2 2003

...STRONG THUNDERSTORMS WILL IMPACT ALACHUA COUNTY THROUGH 3 PM...

AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ABOUT 2 MILES SOUTHWEST OF ORANGE
HEIGHTS...OR ABOUT 7 MILES WEST OF MELROSE...MOVING EAST AT 40 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
WALDO...ROCHELLE...ORANGE HEIGHTS...NEWNANS LAKE...GROVE PARK AND
GAINESVILLE AIRPORT THROUGH 300 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

BROYLES
Special weather statement, Jun 2, 2:22 PM EDT, 27 minutes before
FLZ037-040-021900-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
222 PM EDT MON JUN 2 2003

...STRONG THUNDERSTORMS WILL IMPACT MARION COUNTY THROUGH 3 PM...

AT 222 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ABOUT 5 MILES NORTHWEST OF FORT
MCCOY...MOVING SOUTHEAST AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SPARR...REDDICK...ORANGE
SPRINGS...HOG VALLEY...CITRA...FORT MCCOY AND SALT SPRINGS THROUGH
300 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

BROYLES
Special weather statement, Jun 2, 2:22 PM EDT, 27 minutes before
FLZ037-040-021900-

SIGNIFICANT WEATHER ALERT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
222 PM EDT MON JUN 2 2003

...STRONG THUNDERSTORMS WILL IMPACT MARION AND PUTNAM COUNTIES
THROUGH 3 PM...

AT 222 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ABOUT 5 MILES NORTHWEST OF FORT
MCCOY...MOVING SOUTHEAST AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SPARR...REDDICK...ORANGE
SPRINGS...HOG VALLEY...CITRA...FORT MCCOY AND SALT SPRINGS THROUGH
300 PM EDT. OTHER STORMS WERE DEVELOPING ALONG HIGHWAY 20. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

BROYLES

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:11 PM EDTSevere Thunderstorm WarningJAXAlachua49 min
Jun 2, 4:26 PM EDTSevere Thunderstorm WarningJAXMarion49 min
Jun 2, 5:11 PM EDTSevere Thunderstorm WarningJAXAlachua49 min
Jun 2, 5:49 PM EDTSevere Thunderstorm WarningJAXColumbia41 min
Jun 2, 6:01 PM EDTSevere Thunderstorm WarningJAXAlachua44 min
Jun 2, 6:31 PM EDTSevere Thunderstorm WarningJAXColumbia59 min
Jun 2, 6:49 PM EDTSevere Thunderstorm WarningJAXSuwannee56 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.